Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 6, NWS Wichita, KS

April 16, 20258 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 16, 2025, 2:33 PM CDT for 8 counties in Kansas. It took effect at Apr 17, 2025, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2025, 2:33 PM CDT (19:33 UTC)
In effect from
Apr 17, 2025, 11:00 AM CDT
Expired
Apr 17, 2025, 9:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 603 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
603 m²/s²
0-3 km storm-relative helicity
556 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS83 KICT 161933
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
233 PM CDT Wed Apr 16 2025


KSZ032-033-047-048-050-067-082-091-171145-
/O.UPG.KICT.FW.A.0004.250417T1700Z-250418T0100Z/
/O.NEW.KICT.FW.W.0006.250417T1600Z-250418T0200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
233 PM CDT Wed Apr 16 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL AND SOUTH-
CENTRAL KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 9 PM CDT Thursday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...is forecast.

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as around 10 percent.

* Impacts...Any fires that develop will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
659 
WWUS83 KICT 170757
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
257 AM CDT Thu Apr 17 2025

KSZ032-033-047-048-050-067-082-091-172300-
/O.CON.KICT.FW.W.0006.250417T1600Z-250418T0200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
257 AM CDT Thu Apr 17 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR
PORTIONS OF CENTRAL AND SOUTH- CENTRAL KANSAS...

* Extreme Grassland Fire Danger...is forecast.

* Winds...Southwest 20 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that develop will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
384 
WWUS83 KICT 180200
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
900 PM CDT Thu Apr 17 2025


KSZ032-033-047-048-050-067-082-091-180300-
/O.EXP.KICT.FW.W.0006.000000T0000Z-250418T0200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
900 PM CDT Thu Apr 17 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING...

Gusty southerly winds will persist over much of central and south
central Kansas resulting in a very high grassland fire danger. A
cold front will move south tonight gradually shifting winds to the
north.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 12:53 PM CDT, 1 hour 40 minutes earlier. Its key messages:

  • Few storms possible tonight with dime to quarter size hail possible with stronger storms.
  • Record highs expected on Thursday, with most locations seeing highs in the 90s.
  • Very high to extreme fire danger Thursday afternoon.
  • Heavy rain possible across southeast KS for Friday night through Saturday night.
Area forecast discussion, Apr 16, 12:53 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1253 PM CDT Wed Apr 16 2025

.KEY MESSAGES...

- Few storms possible tonight with dime to quarter size hail
  possible with stronger storms.

- Record highs expected on Thursday, with most locations seeing
  highs in the 90s.

- Very high to extreme fire danger Thursday afternoon.

- Heavy rain possible across southeast KS for Friday night
  through Saturday night.

&&

.DISCUSSION...
Issued at 317 AM CDT Wed Apr 16 2025

Upper trough is currently departing the Northeast CONUS with
some weak upper ridging moving out of the Rockies and into the
High Plains. Meanwhile, an upper low is spinning just off of the
Central CA coast. At the surface, high is located down across
the Arklatex region with lee troughing strengthening across
eastern CO/into eastern WY.

Surface high will continue to shift east today as low pressure
continues to deepen across western KS/western Nebraska. This
will allow for strong south winds and low level moisture quickly
lifting north. Current thinking is that convection will hold
off until after 00z, when low level jet ramps-up which will
quickly increase 850-700mb moisture transport across the area.
Not looking for any widespread storms due to lack of upper
forcing with just iso-sct activity after dark. Any storms that
develop look to be rooted above 850mb, generally around 800mb,
with around 1,000J/KG CAPE available above this level. Given
plenty of effective shear, this looks to be enough instability
for storms to produce some dime to quarter size hail.

For Thu, models remain consistent in tracking a strong upper
impulse south across the Northern Intermountain and into the
Great Basin by early Thu evening. This will allow low pressure
to continue to strengthen over Western KS and will setup great
downslope conditions and extremely deep mixing, setting the
stage for record max temperatures for Thursday. Confidence
still remains high that most locations along and west of I-135
will see highs in the low 90s. Area records range from 89 at
Chanute to 92 degrees at Wichita.

Deep upper trough will continue to dig into the Desert Southwest
Thu night into Fri as a northern stream impulse slides across
the Northern Plains. This will cause a cold front to sink south
across the Northern and Central Plains and by Fri afternoon,
will stretch from central MO, through far southeast KS and into
western OK. Due to capping issues and lack of upper forcing, not
looking for much in the way to convection during the day Fri
and feel confident the more widespread activity will develop
after 00z when the low level jet impinges on the front. While
widespread severe storms are not expected, there maybe a few
that produce marginally severe hail or downburst winds. The
bigger threat looks to be heavy rain potential Fri night into
Sat over southeast KS with PWs expected to be around 175-200% of
normal.

Compared to the 00z models runs 24 hours ago, latest runs have
sped up the progression of the trough and kept it more of an
open wave. This looks to push the better shower/storm chances
east faster and also decrease precip and severe storm chances
for Sun afternoon, with the better severe chances east of our
forecast area. It is of note that the ECMWF is slightly slower
and less positively tilted compared to the GFS which does lead
to more widespread showers and storms Sat night. Whichever model
verifies, precip will be out of the forecast area by early Sun
evening.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1244 PM CDT Wed Apr 16 2025

VFR ceilings are expected through this TAF period. The main
concern is thunderstorms later tonight, mainly after 01z.
Confidence is low on exact timing and coverage, so a PROB30 has
been added to all sites. After 05z, low level wind shear is
likely at HUT, ICT, and CNU with speeds up to 45 kts as a low
level jet moves in, diminishing around 10z.

&&

.FIRE WEATHER...
Issued at 317 AM CDT Wed Apr 16 2025

Thursday is shaping-up to be a dangerous fire weather day
across most of the area.

Winds are expected to veer around to the southwest on Thu which
will bring-in much drier air by the afternoon hours. At the same
time deep mixing will result in gusty winds. We are currently
looking for sustained wind speeds Thu afternoon in the 20-30 mph
range with gusts to 40-45 mph possible. The higher wind speeds
will be along and south of Highway 50. Afternoon RH values are
forecast to range from around 10-15% west of I-135 to around
20-25% over the Flint Hills. So we are currently expecting the
grassland fire danger to be in the extreme category west of
I-135 and very high over the remainder of the area. Hopefully
recent green-up will keep any fires from getting too out of
control Thursday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ032-033-047-048-050-067-082-091.

&&

DISCUSSION...CDJ
AVIATION...GC/JWK
FIRE WEATHER...CDJ
Hazardous weather outlook, Apr 16, 4:27 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
427 AM CDT Wed Apr 16 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
427 AM CDT Wed Apr 16 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered storms will be possible tonight across the area. The
stronger storms will be capable of dime to quarter size hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high to extreme grassland fire danger will be in place on
Thursday due to very low relative humidity and strong southwest
winds. See latest fire weather watch for additional details.

Storms are expected to develop Friday evening southeast of the
Kansas Turnpike and continue through Saturday. While widespread
severe storms are not expected, a few of the storms may produce dime
to quarter size hail along with damaging downburst winds. In
addition, heavy rain and potential flooding will be possible across
southeast Kansas Friday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:35 AM CDTFire Weather WatchICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more11 hr

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.